How To Survive High Dose Steroid Side Effects

The Climb

I have been on steroids off and on, literally my whole life. Probably never more than a 6 week course at a high dose and weaning each week. I was actually in the hospital recovering from a severe PE, when I got my kidney biopsy results. The hospital nephrologist told me the best treatment was high dose steroids over a prolonged period and the steroid side effects were the worst part. I thought no problem, I’ve been on steroids plenty of times. 

Jokes on me, I had never been on high dose steroids for MONTHS!  As I am writing this, I am just a few weeks shy of one year on Prednisone.

Steroids: It’s More Than Moon Face

I remember when I first started showing symptoms, people would ask me, “why is your face swollen?” “are your cheeks always that red?” “do you feel okay?” “have you tried dieting?” “you probably shouldn’t eat salt.” The list goes on… 

It was really hard to hear those things. I saw myself in the mirror, even though I tried not to look. I knew my cheeks were red and swollen. I knew my belly was so swollen, it was bigger than my pregnancy belly ever got. Those things are painful to me, and trust me I was well aware of the imperfections without anyone else letting me know also.

I made it a point to let everyone know I was on steroids and didn’t always look this way. I had to laugh and joke about it, brush it off like it really didn’t bother me. But really, it was like Vecna had taken over my life from the inside out.

The Side Effects

At my peak, I was unrecognizable. I guess that was a good thing, because I would have been totally embarrassed to run into someone I knew looking how I did. I went to the hospital to be with Renee, and I went home. Fortunately, I HAD to wear a mask all day in the hospital, so I could somewhat hide my overly swollen face. 

I remember searching the internet for someone to promise me the side effects were only temporary. Also, my definition of temporary as in a couple of weeks. Nope, here I am 11 months later to tell you they are still hanging around.

At that moment in time I hated hearing what I was feeling was temporary, because I was absolutely miserable. This stupid drug may have helped heal me and in fact, save my life. But it took away so much, so much more. 

Looking back now, it is easier for me to cope and accept some of the physical side effects. I wanted to put together some recommendations on how to survive what feels like some of the hardest parts of your life. 

Here are a few of the unfortunate negative side effects that come with high dose steroids:

visual picture of physical steroid side effects
Literally me, I wish I was exaggerating

I must say the most important thing is to invest in yourself, and be gentle. The worst thing is that you have to have patience and trust the process.

Make Yourself Comfortable

For me, the biggest sigh of relief and turning point was finally buying new clothes. Unfortunately, it can be quite the investment. However, there is no better feeling that actually putting on a pair of jeans that fit you. I was struggling to get into my leggings everyday, because that was the only thing that came close to fitting me. Even then, I was reminded of how tight they were and how swollen my belly was. Some days it was just far too uncomfortable.

Also, my husband is smaller than me so putting on his oversized shirts was never an option!

I found a few wardrobe staples to help me feel more confident and comfortable.

Joggers

I couldn’t stand to wear leggings anymore, especially with my fluctuating swelling. I turned to loose fitting joggers. These are my favorites, and are also a good option for wearing outside of the house too.

Neutral and Solid Shirts

I chose to go with loose fitting shirts that could be worn multiple ways. I tried to cover up as much as possible, so most were long sleeve.

Flowy Dresses

Wearing dresses made me feel more comfortable and not like I was cutting myself in half. My swelling would fluctuate throughout the day. Sometimes the shorts fit in the morning, but by the afternoon I had to drive home with my pants unbuttoned. I have this dress in 3 different colors!

Other essentials include a pair of jeans that fit just right. Most of these items were flowy and comfortable. I was easily able to adjust to my ever changing body without having to buy something new every time I went somewhere.

The Woman In The Mirror

My skin took one of the biggest beatings from prednisone. From my head to my toes, I had some kind of issues going on. Let’s start with my face. Red, irritated, and swollen skin is all I saw. I had acne pop up always. There are a few products that I found to finally calm my angry skin.

skin care for steroids
woman with hair up and chin mask on

I chose to try out The Ordinary products, because they were affordable and I have had success with a few in the past. The trio of Azelaic Acid, Niacinamide, and moisturizer really helped soothe my red, irritated skin.

The next best thing along side these products is my jade roller. I keep it in the refrigerator and it is so comforting on a red, swollen face. I haven’t quite mastered the gua sha tool yet, but is known to have great lymphatic benefits.

Skin Troubles

Now for the rest of the body. I had bumpy, dry, and red skin. There was one point when I was so swollen and my pulmonary hypertension was so severe, my legs and feet actually turned purple if I stood for too long.

I have a couple of tried and true exfoliating products that helped soothe my bumpy skin. I attempted to use different scrubs, but found myself just going through them without consistent results. I ended up choosing a scrubber that would last longer and ultimately cost less.

Along with the scrubber, I found that the CeraVe body rinse for rough and bumpy skin really help minimize and rid the annoying bumps on my arms.

Ugh, the stretch marks. I mean literally everywhere. They were so painful and came out of nowhere and so quickly! I have been using a combination of bio oil and cocoa butter lotion to soothe these deep scars.

The Weight Of The World

Overall, I gained 25 pounds while on my steroid journey. Steroids are supposed to make you feel better, but sometimes end up making you feel worse. The most annoying part was that I couldn’t even enjoy gaining those 25 lbs! I wasn’t snacking relentlessly on ice cream and Oreos. At least that would have made me a little happier.

Most of that was fluid retention and swelling. Also, I was experiencing severe pulmonary hypertension at the time. I had a lot of overlapping symptoms that could have been related to steroids or the progression of my PAH. I think that is how my PAH became so severe without me even knowing. I was drowning in the steroids.

I was miserable at best, so I had to particularly watch what I ate. I avoided high sodium and highly processed foods, as well as any sugary foods. I was basically living in the hospital at the time, so it wasn’t always easy. I would stay home one day during the week, and just meal prep all day. I brought my lunch to the hospital every day, so I wouldn’t be tempted to eat out. Also, the healthy cafeteria food was too overpriced.

Here are a few of my favorite recipes for meal prep ideas:

I am by no means telling you not to eat something or to diet. I couldn’t stand when people tried to suggest I eat certain foods, or tell me I needed to go on a diet. I’m out here trying my best, I’m literally in survival mode at this point. You are lucky I am actually trying to take care of myself.

I’m just trying to tell you what helped me, in hopes I can help you through some of the darkest days.

Mood Swings and Lack of Sleep

I feel so bad for the people close to me, because my mood swings were wild. I was already living in a high anxiety environment on top of my own personal, serious health concerns, mixed with medication side effects. I was so uncomfortable from all of the other symptoms listed above, plus I lived in a constant state of worry.

I was also not sleeping well because of the steroids and the constant worry. I wish I could give you one particular product to take away everything. However, none exists. You have to show up for yourself and just be gentle. Literally scream and cry if that is what it takes to release the pent up frustration and worry. Exercise if you can. Allow yourself time to do something you love, AND DON’T FEEL GUILTY FOR IT!

It is easy for me to say that now, but took me a long time to learn those lessons.

As far as sleep goes, I found it best to take my medicine early in the morning. I would be wired all night if I took it too late. I would wear lightweight, comfortable pajamas and turn the thermostat down low.

I also depended on essential oils and deep breathing to help me relax and re-center. I just diffuse the oils and don’t digest or wear them.

Steroids Suck

There is no nice way to put it. Literally. They literally suck the life, beauty, and joy out of you. Unfortunately, they are often so essential to helping our bodies function and return to some sort of homeostasis.

This post only addresses the physical side effects. The mental and emotional toll this medication places on you is far more detrimental in my opinion! I’ve written a few posts on my experiences combatting those symptoms here:

moon picture on pink background - steroid side effects
smile camera - link to blog post about steroids

If you are in on the journey, I am proud of you for continuing despite the adversity. Keep putting yourself and your health first, because one day it will get better. You deserve more credit than what you receive.

2 thoughts on “How To Survive High Dose Steroid Side Effects

Leave a Reply

Your email address will not be published. Required fields are marked *